MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT

ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT
Model Number 85419
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 09/30/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
It was reported that when the stent was being pushed through the sheath it became bent.The stent was withdrawn from the patient prior to deployment.
 
Additional Manufacturer Narrative
Engineering analysis: the icast was removed from the packaging and inspected to determine the cause of the complaint.The delivery system was inspected for damage.There was significant damage to the shaft approximately 30cm from the manifold of the device.The shaft had compressed in a section approximately 15cm long.This type of damage is due to excessive pushing force.No other damage was observed.The stent was in good condition and showed no signs of damage indicating that the distal end of the catheter was not in contact with a blockage.The stent was in perfect condition and was firmly crimped between the two radio opaque marker bands.The diameter of the crimped stent was measured and was 2.4mm.This diameter is in line with the crimped stent diameters of the quality inspection samples and is indicative of a properly crimped stent.To determine the functionality of the icast covered stent system the catheter was prepped per the instructions for use (ifu) and the stent deployed to nominal inflation pressure (8atm).The introducer sheath used in the case has not been returned.There is a possibility that the sheath kinked during the procedure as it appears that the compression of the catheter shaft was localized to only one location 30cm from the manifold of the device.If the stent or tip of the catheter had made contact with an obstruction it would be likely that there would be signs of damage at these locations.There were no signs of damage at the stent or distal tip of the catheter.Engineering summary: a full review of the catheter lot history records for the device in question was performed.The records indicate that this lot of catheters passed atriums final lot qualification testing.This inspection requires that the catheter lot must pass the following: ability of the stent and delivery system to be passed through the labeled introducer sheath; ability to deploy the stent at nominal pressure (8atm); ability to withdraw the deflated balloon catheter back through the labeled introducer sheath; ability of the delivery system to withstand 5 inflate/deflate cycles at the rated burst pressure (12atm) without leaks or failures; balloon burst testing.The balloon must burst over the rated burst pressure specified on the label (12atm).Result: all quality inspection samples passed this final inspection without any non-conformances noted during the final lot qualification testing.Conclusion: based on the details of the event and the successful lot qualification test data, atrium can find no fault with the device and or lot of stent delivery systems in question.It is possible that the sheath kinked during the procedure but cannot be confirmed.Clinical evaluation: there are several possibilities that can cause a delivery catheter to buckle including but not limited to attempting to advance through a tight angle in the anatomy, an incorrectly sized sheath for the product or incorrect preparation of the product.It was reported that the physician met resistance while advancing the catheter into the sheath.If the sheath was too small the delivery catheter would be tight passing through it and could cause damage to the catheter and dislodgement of the stent.The instructions for use warn that special care should be taken to ensure that the appropriate size device and accessories are selected prior to introduction.The ifu also states do not use this product where full expansion of the balloon dilatation catheter cannot be achieved during pre-dilation or where obstructions cannot be dilated sufficiently to allow passage of the delivery catheter.
 
Additional Manufacturer Narrative
Corrected data date of event.

Brand Name
ATRIUM ICAST COVERED STENT
Common Device Name
PTFE COVERED STENT
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
5 wentworth drive
hudson NH 03051
MDR Report Key6004353
Report Number1219977-2016-00216
Device Sequence Number301407
Product Code JCT
UDI-Device Identifier00650862854190
UDI-Public00650862854190
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/04/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date07/25/2019
Device Model Number85419
Device Catalogue Number85419
Device Lot Number241082
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/11/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/04/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date10/06/2016
Supplement Report FDA Received Date10/26/2016
10/27/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age81 YR